November 13, 2012
Question from Andover, Massachusetts, USA:
My 17-year-old son has had type 1 since 2006. His A1c is now about 8.4. He has both HYPER and HYPO glycemia unawareness (from 30 mg/dl [1.7 mmol/L] to about 600 mg/dl [16.7 mmol/L]). He is a very heavy sleeper and has been testing during the night for over a year now in “practice” for college. He is spotty in his waking, and making correct and safe decisions during the night – but now we are here to fill in the gaps. Do you have any suggestions for a kid like this as he heads off to college dorm life in September, probably in Canada? Any ideas on how to “train” him to feel the highs and lows?
Part of avoiding the extremes of blood sugars is to make sure your son and his physician are working together to minimize these severe excursions. There will always be some, but this kind of extreme range of blood sugars does not sound right. More needs to be done to make this better, things like making sure he is accurately counting carbohydrates and delivering appropriate amounts of bolus insulin, and making sure he has an appropriately adjusted basal insulin that avoid nocturnal hypoglycemia. In addition, I would make sure he has no problems with injection sites, make sure he is bolusing for all meals, including large unscheduled snacks, and adjusting for exercise. I feel insulin pump therapy is still optimum for patients with type 1 diabetes. With the addition of the continuous glucose sensors from several manufacturers, this adds an additional level of insurance.
I hope he can get this improved before he leaves for college. There is often a bit of backsliding when young adults leave for college. It is good to hit it hard now.